Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Burlington, VT

September 21, 2000Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Sep 21, 2000, 5:52 AM EDT for Clinton County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 2000, 5:52 AM EDT (09:52 UTC)
Expired
Sep 21, 2000, 6:30 AM EDT
In force
38 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:25 AM EDTThunderstorm WindPeru, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 210954
SVRBTV
NYC019-211030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
552 AM EDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NEW YORK

* UNTIL 630 AM EDT

* AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF MALONE TO  
  NEAR SARANAC LAKE...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR LYON MOUNTAIN...MERRILL...RIVERVIEW AROUND 610 AM
  NEAR CHURUBUSCO...CLAYBURG...HAWKEYE AROUND 620 AM
  NEAR ELLENBURG DEPOT...5 MILES WEST OF DANNEMORA...9 MILES WEST OF 
  JERICHO NY AROUND 630 AM

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 21, 3:00 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
300 AM EDT THU SEP 21 2000

THANKS WFO ALBANY FOR HELPFUL COORDINATION.

WIND FORECAST TODAY DOESN'T LOOK AS MENACING FROM THE 00 UTC RUNS AS
IN THE PREVIOUS TWO RUNS.  850 MB...925 MB...BOUNDARY LAYER WINDS
FROM THE VARIOUS MODELS ARE ALL IN THE 20-35 KT RANGE BEHIND THE
FRONT.  WE WILL THUS KEEP FORECAST SPEEDS IN THE 20-30 MPH RANGE WITH
MENTION OF STRONGER GUSTS IN THE HIGHER TERRAIN AND PASS ON ISSUING A
WIND ADVISORY.  OTHERWISE NOT A LOT OF RAINFALL EXPECTED OUTSIDE OF
CONVECTIVE PRE-FRONTAL SHOWERS THIS MORNING.  INSTABILITY IN THE WARM
AIR AHEAD OF THE BOUNDARY MAY HOLD TOGETHER ENOUGH FOR SOME THUNDER
THROUGH THE ADIRONDACKS AND FRANKLIN COUNTY NY...BUT WILL NOT ADD
THUNDER TO VERMONT ZONES AS MOISTURE AXIS REALLY GETS STRETCHED BY
THE MODELS AS IT CROSSES EASTERN NEW YORK THIS MORNING.  FOR THAT
REASON AND GIVEN LACK OF STRONG COLD POOL ALOFT...HAVE NOT ADDED ANY
WORDING FOR SIGNIFICANT SHOWERS LINGERING INTO THE AFTERNOON HOURS.

TONIGHT...EXPECTING A DROPOFF IN THE WINDS BY MIDNIGHT AND ANY
EVENING SPRINKLES WILL END.  PARTIAL CLEARING SHOULD ENSUE IN ALL
LOCATIONS EXCEPT NORTHEASTERN VERMONT...WITH TEMPERATURES GENERALLY
IN THE 40S AREA-WIDE.  ON FRIDAY...THICKNESSES BOUNCING BACK BY
AFTERNOON AS UPPER HEIGHTS RISE EVEN BEFORE THE SURFACE RIDGE AXIS
PASSES THE AREA.  WILL STILL KEEP MAX TEMPERATURE FORECAST IN THE 55-
60F RANGE FRIDAY...BUT AM KEEPING IN MIND THAT THE LACK OF A STRONG
WESTERLY GRADIENT COULD RAISE TEMPERATURES A FEW MORE DEGREES LATE IN
THE AFTERNOON.

DAY 3...MORE FANTASY FROM THE 60 HR ETA FRIDAY NIGHT?  ETA
PERFORMANCE IN OUR AREA AFTER 48 HOURS HAS BEEN WOEFUL THIS SUMMER...
SO AM GOING WITH SLOWER AVN SOLUTION FOR THE NEXT WARM FRONTAL PRECIP
APPROACHING FROM UPSTREAM.  AFTER DISCUSSION WITH WFO ALBANY...WILL
LEAVE PRECIP OUT OF FRIDAY NIGHT AND INTRODUCE ON SATURDAY AS PE;R
CURRENT EXTENDED.

ST. JEAN

.BTV...NONE.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:40 AM EDTSevere Thunderstorm WarningBTVEssex35 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.